Hi everyone, I had a stroke in September 2018, and was put on apixaban which is a blood thinner. I also take turmeric for arthritis, . I was told by my optician that turmeric is a blood thinner and I am actually giving myself a higher dose of blood thinners which has an increased risk of a bleed. I will check with my GP , unfortunately I saw my stroke consultant recently when I wasn't aware of this and have now been discharged from the stroke clinic. Has anybody else come across this before? I would be grateful for any replies, Lyn x
Hi, I have just seen your posting. I have taken Turmeric for years as a supplement. After leaving hospital, I was called by a nurse. They asked me about lifestyle and what vitamins, medicine and drugs I was taking with Apixaban. When in hospital I was warned about side effects of Apixiban. I could not leave until they were sure that I was okay.
The nurse asked me a lot of questions. As a result of my answers, I was advised to stop taking Turmeric, but I do not know why. Reading up on Turmeric, this can have several effects, including being a blood thinner, but it can also be the opposite. I was also advised to stop using Vortorol. I did not ask why.
it seems that anyone taking Apixaban needs to be careful, and watch out for side effects. I have been fine, but I am also on Statins. There can be side effects of Statins. It is difficult to know what causes what.
I try to take my meds at 10:00am and 10:00pm every day. This was advised by my sister (a nurse), and has worked well for me. This does seem sensible as it balances the effect of the medication.
Hi - Voltarol contains difluconac which can cause blood clots if you are on blood thinners. Many herbal products or spices can also react with blood thinners including Turmeric, St John's Wort etc. Some foods also can react - I found that in addition to the usual grapefruit and grapefruit juice mentioned on leaflets with tablets, water melon, kiwi fruit and any vegetables that are high in Vit K can cause reactions with blood thinners and/or statins too.
Just wanted to add about herbs and spices reacting with meds - my late Mum-in-law was on warfarin blodd thinners due to heart failure and she was a massive eater of ginger. She used to have her warfarin levels checked every 2 weeks and they were always all over the place. The hospital couldn't understand why until one nurse asked if she used supplements or spices on food. She told them she ate stem ginger marmalade every morning (1" thick! no exaggeration!) ginger biscuits throughout the day and added stem ginger to almost everything she cooked because it is good for you. She had it on melon and on rhubarb too. They were really cross with her because they had been worried why her levels were so erratic to the point of admitting her to hospital. Ginger was the culprit and told her to stop eating it immediately!
Of course she didn't - she knew better than them and at 87 and suffering from terminal cancer, she wasn't going to let a 'young, slip of a lass tell her what she could and could not eat'. !!!